Alert archive / South Carolina / Fire Weather Watches in 2021
Fire Weather Watch 1, NWS Columbia, SC
NWS Columbia, SC issued this fire weather watch at Apr 20, 2021, 2:02 PM EDT for 5 counties in Georgia; 18 counties in South Carolina. It took effect at Apr 21, 2021, 2:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 20, 2021, 2:02 PM EDT (18:02 UTC)
- In effect from
- Apr 21, 2021, 2:00 PM EDT
- Expired
- Apr 21, 2021, 1:37 AM EDT
- In force
- Issued by
- NWS Columbia, SC
All 23 counties
Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Orangeburg County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 22 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2212 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
194 WWUS82 KCAE 201802 RFWCAE URGENT - FIRE WEATHER MESSAGE National Weather Service Columbia SC 202 PM EDT Tue Apr 20 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-211000- /O.NEW.KCAE.FW.A.0001.210421T1800Z-210422T0000Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland- Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster-Northwestern Orangeburg- Central Orangeburg-Southeastern Orangeburg- 202 PM EDT Tue Apr 20 2021 ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY BEHIND A DRY COLD FRONT... * FOR the Midlands of South Carolina and Central Savannah River Valley Area of Georgia The National Weather Service in Columbia has issued a Fire Weather Watch for strong winds and low relative humidity, which is in effect from Wednesday afternoon through Wednesday evening. * AFFECTED AREA...Chesterfield, McCormick, Newberry, Fairfield, Kershaw, Edgefield, Saluda, Lexington, Richland, Lee, Aiken, Sumter, Barnwell, Calhoun, Clarendon, Lincoln, Bamberg, McDuffie, Columbia, Richmond, Burke, Northern Lancaster, Southern Lancaster, Northwestern Orangeburg, Central Orangeburg and Southeastern Orangeburg. * TIMING...2pm to 8pm Wednesday * WINDS...West 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 25 percent. * TEMPERATURES...In the low 70s and upper 60s. * IMPACTS...With dry fuels and strong gusty winds behind the cold front, extreme fire behavior possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
1 follow-up statement
786 WWUS82 KCAE 210537 RFWCAE URGENT - FIRE WEATHER MESSAGE National Weather Service Columbia SC 137 AM EDT Wed Apr 21 2021 ...ELEVATED FIRE DANGER EXPECTED FOR THIS AFTERNOON AND EVENING... GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-220000- /O.UPG.KCAE.FW.A.0001.210421T1800Z-210422T0000Z/ /O.NEW.KCAE.FW.W.0001.210421T1800Z-210422T0000Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland- Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster-Northwestern Orangeburg- Central Orangeburg-Southeastern Orangeburg- 137 AM EDT Wed Apr 21 2021 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY AHEAD OF AND BEHIND A DRY COLD FRONT... The National Weather Service in Columbia has issued a Red Flag Warning for strong winds and low relative humidity, which is in effect from 2 PM this afternoon to 8 PM EDT this evening. The Fire Weather Watch is no longer in effect. * FOR the Midlands of South Carolina and Central Savannah River Valley Area of Georgia * AFFECTED AREA...Chesterfield, McCormick, Newberry, Fairfield, Kershaw, Edgefield, Saluda, Lexington, Richland, Lee, Aiken, Sumter, Barnwell, Calhoun, Clarendon, Lincoln, Bamberg, McDuffie, Columbia, Richmond, Burke, Northern Lancaster, Southern Lancaster, Northwestern Orangeburg, Central Orangeburg and Southeastern Orangeburg. * TIMING...2pm to 8pm Today * WINDS...West 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 25 percent. * TEMPERATURES...Ranging from the upper 60s to the upper 70s. * IMPACTS...With dry fuels and strong gusty winds behind the cold front, extreme fire behavior possible. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this fire weather watch went out at Apr 20, 12:08 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Apr 20, 12:08 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion...UPDATED National Weather Service Columbia SC 1208 PM EDT Tue Apr 20 2021 .SYNOPSIS... High pressure will move northeast of the forecast area and then off the coast. This will allow for a slight increase in moisture and isolated showers late this afternoon and evening. Winds will dramatically increase after a strong cold front moves through Wednesday. With already low humidity and dry fuels, confidence in fire weather concerns increases. Cool and dry for Friday with the next system moving in Saturday. Drying out again Sunday and Monday. && .NEAR TERM /THROUGH TONIGHT/... Satellite imagery shows continued mid/high clouds streaming over the forecast area ahead of a shortwave tracking east along the Gulf Coast states, in advance of a larger upper trough moving into the western Ohio Valley region. Some isolated showers were noted on the regional radar imagery across southern GA but observations sites have not reported more than a trace due to extensive dry air in place. PWATs continue to be low around 0.5-0.6 inches and may rise to just under an inch. Hi-res model guidance continues to show isolated showers developing across the lower CSRA and southeastern Midlands counties in association with some weak isentropic lift and daytime heating. Forecast soundings, however, show significant dry air in the lower 5-6kft which will have to be overcome before measurable precipitation will occur. Decided to add slight chance pops late afternoon into early evening in this area to account for some possible showers although am skeptical there will be much measurable rain to be found, and if there is it will likely only be a hundredth or two. Otherwise, mostly cloudy skies expected through the afternoon into evening with some clearing later tonight. Temperatures have jumped a bit with the breaking of the inversion and creeped into the lower 70s and should continue to slowly rise to the mid and upper 70s despite cloud cover. Overnight lows tonight will be a bit milder due to increasing boundary layer winds with lows in the low to mid 50s. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... The upper level trough will be approaching the East Coast Wednesday morning with a closed low just east of the Great Lakes. The area will be dry with the shortwave trough having pushed out most of the moisture overnight. A strong cold front will be approaching the forecast area from the west. With the lack of moisture and the best forcing to our northeast, still not expecting any precip as the front moves in. The biggest change will be the intense cold air advection behind the front along with a stark increase in wind speeds. The front will move through the west end of the forecast area in the morning and swing through the easternmost counties in the early afternoon. MOS guidance has been very consistent in the wind speeds Wednesday and are mainly in agreeance with sustained winds hitting around 20mph. With how tight the gradient looks to be, would not be surprised by max gusts around 30mph. There is still a possible threat of fire weather concerns. Because model guidance has been pretty quick to bring the cold, dry air into the region lately, went with the slightly warmer NBM. Highs near 70 along the western end and closer to 80 along the eastern CWA. Pressure gradient will still be tight in the early hours of Wednesday night so kept winds gusty through 05z. 850 temperatures will be below 0, highly anomalous for this time of year. Intense stream of cold air will bring temperatures down below 40. There is much uncertainty of seeing any areas dropping at or below freezing Thursday morning, with only a few model members and runs suggesting it for the northern Midlands. && .LONG TERM /THURSDAY THROUGH MONDAY/... High pressure will continue to stream into the area Thursday. Downslope flow will bring more dry air into the area, keeping fuels very dry and continuing the fire weather concerns. Plenty of sunshine but weak cold air advection will keep temperatures in the upper 60s, highly below normal. High pressure will be centered over the region Thursday night, bringing wind speeds light to calm overnight. This will likely make for prime radiational cooling with temperatures similar to those Thursday morning. High pressure ridge will begin to move over the area Friday. A deep trough will be moving out of the Rockies and into the Plain States. Throughout the day, moisture will begin to move in again as upper level flow turns more southwest. Temperatures warmer along with increased cloud coverage. Highs in the mid 70s and closer to normal overnight with minimums in the low to mid 50s. Rain chances will begin to increase overnight Friday as PWATs start to near an inch and isentropic lift slowly increases. High pressure off the Carolinas will enhance the southerly moisture flux in the region. Models have come a bit more in agreement in the position of the low and trough axis. However, still much uncertainty for Saturday afternoon. Good model agreement that both SF and MU CAPE will be below 1000 J/Kg, but did mention some possibility of an isolated thunderstorm. The upper level trough pushes through late Saturday night and with it much of the moisture. Drier Sunday and Monday as high pressure moves in. Expect seasonable temperatures through the weekend and into Monday. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... VFR conditions will remain over the region the next 24 hours. Satellite showing upper level cloudiness currently on the increase, and mid and upper level cloudiness will continue throughout the day. Lower levels should remain dry enough to only produce a few clouds at best. An isolated shower may develop this afternoon and evening, but confidence is very low of any taf locations being impacted so will not place in any of the forecasts. Winds light and variable this morning will turn out of the southeast through the day as surface high pushes east of the area. Wind speeds between 5 to 10 knots, with a few higher gusts this afternoon. A cold front will be approaching the region from the west towards Wednesday morning. EXTENDED AVIATION OUTLOOK...Cold front will cross the region Wednesday afternoon creating strong and gusty winds and possible low level wind shear into Wednesday night. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Apr 20, 4:04 AM EDT, 9 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 404 AM EDT Tue Apr 20 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-210815- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 404 AM EDT Tue Apr 20 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Fire Weather Watches in South Carolina, 2021Fire Weather Watches in Georgia, 2021Every fire weather watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.